Alert archive / Michigan / Frost Advisories in 2021
Frost Advisory 2, NWS Marquette, MI
NWS Marquette, MI issued this frost advisory at May 27, 2021, 3:27 PM EDT for 9 counties in Michigan. It took effect at May 28, 2021, 1:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 27, 2021, 3:27 PM EDT (19:27 UTC)
- In effect from
- May 28, 2021, 1:00 AM EDT
- Expired
- May 28, 2021, 8:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Marquette, MI
Counties Alger County, MI, Baraga County, MI, Delta County, MI, Dickinson County, MI, Gogebic County, MI, Houghton County, MI, Iron County, MI, Marquette County, MI, Ontonagon County, MI
The radar
The Marquette radar (KMQT), 48 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -107 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
399 WWUS73 KMQT 271927 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 327 PM EDT Thu May 27 2021 MIZ002>006-009>011-013-084-281200- /O.NEW.KMQT.FR.Y.0002.210528T0500Z-210528T1200Z/ Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Gogebic-Iron- Dickinson-Delta-Southern Houghton- Including the cities of Ontonagon, Houghton, Hancock, L'Anse, Gwinn, Marquette, Grand Marais, Munising, Ironwood, Iron River, Iron Mountain, Escanaba, Gladstone, Kenton, and Sidnaw 327 PM EDT Thu May 27 2021 /227 PM CDT Thu May 27 2021/ ...FROST ADVISORY IN EFFECT FROM 1 AM EDT /MIDNIGHT CDT/ TO 8 AM EDT /7 AM CDT/ FRIDAY... * WHAT...Widespread temperatures in the low 30s to upper 20s away from the lakeshores will result in frost formation. Most likely areas to see temperatures fall into the 20s will be portions of interior western Uppper Michigan. * WHERE...Ontonagon, Northern Houghton, Baraga, Marquette, Alger, Gogebic, Iron, Dickinson, Delta and Southern Houghton Counties. * WHEN...From 1 AM EDT /midnight CDT/ to 8 AM EDT /7 AM CDT/ Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...Upper Michigan as is expected to experience similar conditions Friday night. Additional Frost Adisories are likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ jp
1 follow-up statement
151 WWUS73 KMQT 280426 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 1226 AM EDT Fri May 28 2021 MIZ002>006-009>011-013-084-281200- /O.CON.KMQT.FR.Y.0002.210528T0500Z-210528T1200Z/ Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Gogebic-Iron- Dickinson-Delta-Southern Houghton- Including the cities of Ontonagon, Houghton, Hancock, L'Anse, Gwinn, Marquette, Grand Marais, Munising, Ironwood, Iron River, Iron Mountain, Escanaba, Gladstone, Kenton, and Sidnaw 1226 AM EDT Fri May 28 2021 /1126 PM CDT Thu May 27 2021/ ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT /7 AM CDT/ THIS MORNING... * WHAT...Widespread temperatures in the low 30s to upper 20s away from the lakeshores are expected to result in frost formation. Most likely areas to see temperatures fall into the 20s are portions of interior western Upper Michigan. * WHERE...Ontonagon, Northern Houghton, Baraga, Marquette, Alger, Gogebic, Iron, Dickinson, Delta and Southern Houghton Counties. * WHEN...From 1 AM EDT /midnight CDT/ to 8 AM EDT /7 AM CDT/ Friday. * IMPACTS...Frost could harm sensitive outdoor vegetation. * ADDITIONAL DETAILS...Upper Michigan is expected to experience similar conditions Friday night. Additional Frost Advisories are likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ TAP
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this frost advisory went out at May 27, 2:49 PM EDT, 38 minutes earlier.
Area forecast discussion, May 27, 2:49 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
249 PM EDT Thu May 27 2021
.SHORT TERM...(This evening through Friday)
Issued at 246 PM EDT THU MAY 27 2021
High clouds associated with a low moving from the Central Plains
into the Ohio Valley filled in the skies across the region. Overall,
temps have been in the 40s, with the exception being close to Lake
Superior, where a late morning burst of colder air off the lake
filtered into the lakeshore. When this occurred, our office dropped
about 3 degrees in an hour.
This afternoon and tonight, a broad area of high pressure over
Manitoba and Ontario and its ridge over our region should largely
keep precip associated with this low to our south. The exception
looks to be parts of southern Menominee County where precip could
just clip it. P-type, believe it or not, is a little interesting.
Wetbulb zero heights suggest some snow may mix in with any rain.
These chillier temps won't be isolated. In fact, much of the
forecast area away from the lakeshores will see temps near or
below freezing. Parts of the interior west could dip into the 20s.
Confidence isn't high on how low temps will fall given the high
cloud cover that's expected to linger, but decided to go ahead and
issue a frost advisory for much of the central and western
counties. Given the lakeshores only bottom out in the mid 30s, I
don't expect frost to reach the lakeshores.
Tomorrow, the high will have shifted east some to Hudson Bay. With
this, deep mixing will allow dry air to filter down to the surface.
With temps progged to climb into the upper 50s away from Lake
Superior, RH values will sink to near 20-25%. By the the lakeshores,
where the lakes will help moderate things, RH values should bottom
out in the 40%s. With breezier wind gusts near 20 mph being
possible, fire weather could be a concern, particularly in areas
that haven't seen much rain in a while.
.LONG TERM...(Friday through Wednesday)
Issued at 430 AM EDT THU MAY 27 2021
Into early next week, flow will be progressive. As a trof moves from
the Pacific nw today to Manitoba/Dakotas Sat, the downstream ridge
will shift from the northern Rockies and Saskatchewan today to the
western Great Lakes for Sat. This will force the current trof over
se Canada and the northern Great Lakes eastward. During next week,
some degree of troffing is still fcst to develop from the central
U.S. into the Mississippi Valley and Great Lakes region. Models have
trended back to having a stronger troffing signal, but now with the
trof tending to separate from the main flow. As a result, modest
negative height anomalies in the trof are now focused farther s. At
the n end of the trof, 500mb heights remain around normal over the
Upper Great Lakes. For Upper MI, this flow evolution will result in
cool conditions/blo normal temps (well blo normal today) moderating
back toward normal over the weekend as the trof departs and the
ridge arrives. There will be frost and freeze potential for the next
few nights, especially Fri night. Since the central U.S. to
Mississippi Valley/Great Lakes troffing developing next week will
have heights around normal over the fcst area, temps during next
week should overall be fairly close to the early June normals. As
for pcpn, while a widespread, soaking rainfall is needed across
Upper MI to alleviate dry conditions that have generally dominated
over the last several weeks, the expected pattern evolution,
unfortunately, won't support that. Dry weather will prevail Fri/Sat
under the influence of high pres. As the trof over the Dakotas on
Sat reaches the area on Memorial Day, isold to sct shra will be
possible at that time, perhaps beginning as early as late Sun over
the w. Given what should be limited coverage, it appears that most
locations will see a dry holiday weekend. During the rest of next
week, pcpn potential at this point looks low overall with no notable
shortwaves indicated. With the fcst area generally situated within
troffing, there will probably be some potential of diurnally driven
isold to sct shra, particularly near lake breezes and in association
with any subtle shortwaves that move across the area.
Beginning Fri, lingering high clouds will clear out from n to s
during the day. With developing abundant sunshine, temps will push
well into the 50s F in the interior. N to ne winds will hold temps
back to the 40s closer to Lake Superior. Mix down of drier air aloft
will result in RH inland from Lake Superior falling to as low as 17
to 23pct. Although conditions are cool, the low RH and winds gusting
to as high as around 20mph will lead to borderline elevated fire wx
conditions during the aftn. With sfc high pres ridging from James
Bay to western Upper MI Fri night, stage will be set for a chilly
night under clear skies. Should be the coldest night of this cool
stretch. A very dry column, precipitable water around 0.20 inches or
roughly around 25pct of normal, will enhance the radiational
cooling. Expect widespread frost with a freeze over a large portion
of the interior west half of Upper MI, perhaps farther e as well.
Traditional cold spots will likely fall into the mid 20s F.
Will be a nice start to the holiday weekend on Sat. After the early
morning frost/chill, the day will become pleasant under full sun and
temps rebounding into the 60s F. Lake breezes will develop across
the board, keeping it cooler near the Lakes. Similar to Fri, mix
down of drier air aloft will result in RH falling back to 17 to
23pct in the interior. Fortunately, winds will be lighter than Fri
(gusts to 10-15mph), but with a second very low RH day in a row,
fire wx concerns will be heightened.
Next shortwave trof will reach the Upper Lakes on Memorial Day, but
there are indications that a lead wave will arrive on Sun. Given the
antecedent dry air mass, pcpn potential with the lead wave should
be very limited. Only included schc pops far w. Then, there will
be a better potential of isold to sct -shra on Memorial Day. High
temps Sun and Memorial Day will generally be in the upper 60s to
lwr 70s F away from local cooling near the Great Lakes. With aftn
RH still low on Sun (25-30pct) and with an increase in winds
(gusts to 15-20mph), fire wx conditions will be elevated. As
previously discussed, from Tue onward, there will probably be some
potential of diurnally driven shra on most days as the fcst area
falls under mean troffing.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 133 PM EDT THU MAY 27 2021
VFR conditions are primarily expected to prevail through this TAF
period. The exception being early in the period, where at KSAW
onshore and upslope flow has been responsible for MVFR ceilings.
Guidance suggests these should lift by mid-afternoon. Tomorrow, high
clouds are expected to thin and deep mixing will allow for gusty to
near 20kts winds to mix down to the terminals at KCMX and KSAW.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 246 PM EDT THU MAY 27 2021
Northeasterly wind gusts to 25 knots this afternoon over the western
portion of the lake will gradually improve and are expected to drop
below 20 knots by this evening. These lighter winds are expected to
persist over the lake into next week.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Frost Advisory from 1 AM EDT /midnight CDT/ to 8 AM EDT /7 AM
CDT/ Friday for MIZ002>006-009>011-013-084.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...JP
LONG TERM...Rolfson
AVIATION...JP
MARINE...JPHazardous weather outlook, May 27, 4:42 AM EDT, 10 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 442 AM EDT Thu May 27 2021 MIZ001-003-006-007-012>014-085-281200- Keweenaw-Northern Houghton-Alger-Luce-Menominee-Delta- Southern Schoolcraft-Northern Schoolcraft- 442 AM EDT Thu May 27 2021 /342 AM CDT Thu May 27 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Widespread frost is expected across much of Upper Michigan Friday night. Some interior locations may fall below freezing. Patchy frost is possible inland from the Great Lakes Saturday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MIZ002-004-005-009>011-084-281200- Ontonagon-Baraga-Marquette-Gogebic-Iron-Dickinson- Southern Houghton- 442 AM EDT Thu May 27 2021 /342 AM CDT Thu May 27 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight Temperatures well inland from Lake Superior may fall to freezing or a little below freezing tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Widespread frost is expected across much of Upper Michigan Friday night. In addition, a freeze is likely across interior western Upper Michigan where temperatures may fall to as low as the mid 20s. Patchy frost is possible well inland from Lake Superior Saturday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-281200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 442 AM EDT Thu May 27 2021 /342 AM CDT Thu May 27 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-281200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 442 AM EDT Thu May 27 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Rolfson
In the hours before
Local storm report, May 27, 10:56 AM EDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1056 AM EDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG MASS CITY 46.77N 89.08W
05/25/2021 ONTONAGON MI FIRE DEPT/RESCUE
TREE DOWN ON POWERLINE. DELAYED REPORT.
&&The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:31 AM EDT | Small Craft Advisory | MQT | 18 hr | |
| May 27, 4:45 PM EDT | Small Craft Advisory | MQT | 23 hr |
Nearby
Frost Advisories in Michigan, 2021Every frost advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.